Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 262, NWS Midland/Odessa, TX

June 21, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 21, 2009, 8:39 PM MDT for Eddy County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2009, 8:39 PM MDT (02:39 UTC)
Expired
Jun 21, 2009, 9:15 PM MDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 180 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3519 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 220239
SVRMAF
NMC015-220315-
/O.NEW.KMAF.SV.W.0262.090622T0239Z-090622T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
839 PM MDT SUN JUN 21 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 915 PM MDT

* AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITES CITY...OR 22 MILES SOUTHWEST OF CARLSBAD...MOVING NORTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WHITES CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.



LAT...LON 3233 10462 3237 10431 3207 10427 3207 10457
TIME...MOT...LOC 0238Z 181DEG 10KT 3216 10447

$$
2 follow-up statements
000 
WWUS54 KMAF 220301
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 PM MDT SUN JUN 21 2009

NMC015-220315-
/O.CON.KMAF.SV.W.0262.000000T0000Z-090622T0315Z/
EDDY NM-
901 PM MDT SUN JUN 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL EDDY COUNTY...

AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
MILES NORTHWEST OF WHITES CITY...OR ABOUT 16 MILES SOUTHWEST OF
CARLSBAD...MOVING NORTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...OPEN 
COUNTRY OF SOUTH CENTRAL EDDY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3233 10462 3237 10431 3207 10427 3207 10457
TIME...MOT...LOC 0300Z 181DEG 10KT 3224 10444

$$
000 
WWUS54 KMAF 220310
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
910 PM MDT SUN JUN 21 2009

NMC015-220321-
/O.EXP.KMAF.SV.W.0262.000000T0000Z-090622T0315Z/
EDDY NM-
910 PM MDT SUN JUN 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EDDY COUNTY WILL
EXPIRE AT 915 PM MDT...

AT 911 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3233 10462 3237 10431 3207 10427 3207 10457
TIME...MOT...LOC 0311Z 181DEG 10KT 3227 10444

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:48 PM MDT, 51 minutes earlier.

Area forecast discussion, Jun 21, 7:48 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT SUN JUN 21 2009

.UPDATE...
WE HAVE UPDATED TO EXPAND RAIN CHANCES NORTH FROM THE DAVIS
MOUNTAINS INTO THE GUADALUPE MOUNTAINS FOR THE EVENING HOURS.
MINOR CHANGES WERE ALSO MADE TO THE LATEST WIND...SKY AND DEW
POINT GRIDS BASED ON THE LATEST TRENDS.

&&

.DISCUSSION...
THE LATEST KMAF RADAR DOES SHOW CONVECTION GRADUALLY ON THE
DECREASE ACROSS SOUTHWEST TEXAS...INCLUDING THE DAVIS AND GLASS
MOUNTAINS. HOWEVER...THERE IS SOME NEW CONVECTION FARTHER NORTH
INTO THE DELAWARE AND GUADALUPE MOUNTAINS...WHICH COULD PERSIST
FOR A FEW MORE HOURS. WE WILL CONTINUE POPS ACROSS THE DAVIS
MOUNTAINS...MARFA PLATEAU AND BIG BEND REGION THROUGH TONIGHT. WE
HAVE ALSO ADDED A MENTION OF ISOLATED THUNDERSTORMS FOR THE
DELAWARE AND GUADALUPE MOUNTAINS. ALL PRODUCTS HAVE BEEN SENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  94  71  95  /  10   0   0  10
CARLSBAD NM                68  95  66  95  /  10  10  10  10
DRYDEN TX                  72  93  72  94  /  10   0  10  10
FORT STOCKTON TX           72  93  71  94  /  10   0   0   0
GUADALUPE PASS TX          68  88  66  88  /  10  20  10  10
HOBBS NM                   68  94  67  94  /  10  10  10   0
MARFA TX                   61  86  57  86  /  20  20  10  10
MIDLAND INTL AIRPORT TX    71  94  70  94  /  10   0   0   0
ODESSA TX                  72  94  71  94  /  10   0   0   0
WINK TX                    72  96  72  96  /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/06
Hazardous weather outlook, Jun 21, 11:07 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM CDT SUN JUN 21 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221715-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1207 PM CDT SUN JUN 21 2009 /1107 AM MDT SUN JUN 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF
WEST TEXAS THIS AFTERNOON AND EVENING NEAR THE DAVIS MOUNTAINS...
SOUTH TO THE BIG BEND REGION.  HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...BUT A STORM OR TWO COULD PRODUCE STRONG WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 21, 5:32 PM MDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT SUN JUN 21 2009

TXZ080-220000-
MARFA PLATEAU-
632 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF MARFA
ALONG AND WEST OF FARM TO MARKET ROAD 169 IN CENTRAL PRESIDIO COUNTY
AT 631 PM CDT...MOVING NORTH AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 5:48 PM MDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT SUN JUN 21 2009

TXZ079-080-220015-
PRESIDIO VALLEY-MARFA PLATEAU-
648 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES WEST OF SHAFTER AT
648 PM CDT...MOVING NORTHWEST AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 5:54 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT SUN JUN 21 2009

TXZ079-080-220030-
PRESIDIO VALLEY-MARFA PLATEAU-
654 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PRESIDIO COUNTY.

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 5 MILES NORTHEAST
OF PRESIDIO IN OPEN COUNTRY OF SOUTH CENTRAL PRESIDIO COUNTY AT
653 PM CDT...MOVING NORTH AT 10 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN SOUTH CENTRAL PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 6:38 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT SUN JUN 21 2009

TXZ079-080-220115-
PRESIDIO VALLEY-MARFA PLATEAU-
738 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
SOUTHWEST OF PRESIDIO AT 738 PM CDT...MOVING NORTH AT 10 MPH.

HAIL AND WINDS GUSTING TO AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL PRESIDIO COUNTY...INCLUDING THE CITY OF
PRESIDIO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 6:46 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT SUN JUN 21 2009

TXZ074-081-220115-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
746 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF MARATHON IN
OPEN COUNTRY OF EXTREME NORTH CENTRAL BREWSTER COUNTY AT 745 PM CDT...
MOVING NORTH AT 10 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 7:23 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SUN JUN 21 2009

TXZ074-081-220200-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
823 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF MARATHON ALONG
HIGHWAY 90 AT 823 PM CDT...MOVING NORTH AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.